Differentiability at the Tip of Arnold Tongues for Diophantine Rotations: Numerical Studies and Renormalization Group Explanations

  • Rafael de la Llave
  • Alejandro LuqueEmail author


We study numerically the regularity of Arnold tongues corresponding to Diophantine rotation numbers of circle maps at the edge of validity of KAM theorem. This serves as a good test for the numerical stability of two different algorithms. We find empirically that Arnold tongues are only finitely differentiable at the tip. We also find several scaling properties of the Sobolev norms of the conjugacy near the breakdown. We also provide a renormalization group explanation of the regularity at the tip and the scaling behaviors of the Sobolev regularity. We also uncover empirically some other patterns which require explanation.


Arnold tongues Renormalization Scaling properties Computational methods 


  1. 1.
    Arnold, V.I.: Small denominators. I. Mapping the circle onto itself. Izv. Akad. Nauk SSSR, Ser. Mat. 25, 21–86 (1961) MathSciNetGoogle Scholar
  2. 2.
    Calleja, R., de la Llave, R.: Fast numerical computation of quasi-periodic equilibrium states in 1-D statistical mechanics. Nonlinearity 22(1), 1311–1336 (2009) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. III. Overvie w and applications. J. Differ. Equ. 218(2), 444–515 (2005) zbMATHCrossRefGoogle Scholar
  5. 5.
    Díaz-Espinosa, O., de la Llave, R.: Renormalization and central limit theorem for critical dynamical systems with weak external noise. J. Mod. Dyn. 1(3), 477–543 (2007) zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Díaz-Espinosa, O., de la Llave, R.: Renormalization of arbitrary weak noises for one-dimensional critical dynamical systems: summary of results and numerical explorations. In: Holomorphic Dynamics and Renormalization. Fields Inst. Commun., vol. 53, pp. 331–359. Am. Math. Soc, Providence (2008) Google Scholar
  7. 7.
    Denjoy, A.: Sur les courbes définies par les équations différentielles à la surface du tore. J. Math. Pures Appl. (9) 11, 333–375 (1932) zbMATHGoogle Scholar
  8. 8.
    de Faria, E.: Asymptotic rigidity of scaling ratios for critical circle mappings. Ergod. Theory Dyn. Syst. 19(4), 995–1035 (1999) zbMATHCrossRefGoogle Scholar
  9. 9.
    de Faria, E., de Melo, W.: Rigidity of critical circle mappings. I. J. Eur. Math. Soc. 1(4), 339–392 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    de Faria, E., de Melo, W.: Rigidity of critical circle mappings. II. J. Am. Math. Soc. 13(2), 343–370 (2000) zbMATHCrossRefGoogle Scholar
  11. 11.
    de la Llave, R.: Invariant manifolds associated to nonresonant spectral subspaces. J. Stat. Phys. 87(1–2), 211–249 (1997) ADSzbMATHCrossRefGoogle Scholar
  12. 12.
    de la Llave, R.: A tutorial on KAM theory. In: Smooth Ergodic Theory and Its Applications, Seattle, WA, 1999. Proc. Sympos. Pure Math., vol. 69, pp. 175–292. Am. Math. Soc, Providence (2001) Google Scholar
  13. 13.
    de la Llave, R., Wayne, C.E.: On Irwin’s proof of the pseudostable manifold theorem. Math. Z. 219(2), 301–321 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    de la Llave, R., Huguet, G., Sire, Y.: Fast numerical algorithms for the computation of invariant tori in Hamiltonian systems. Preprint available electronically at
  15. 15.
    de la Llave, R., Petrov, N.P.: Theory of circle maps and the problem of one-dimensional optical resonator with a periodically moving wall. Phys. Rev. E 59(6), 6637–6651 (1999) ADSCrossRefMathSciNetGoogle Scholar
  16. 16.
    de la Llave, R., Petrov, N.P.: Regularity of conjugacies between critical circle maps: an experimental study. Exp. Math. 11(2), 219–241 (2002) zbMATHGoogle Scholar
  17. 17.
    de Melo, W., van Strien, S.: One-Dimensional Dynamics. Ergeb. Math. Grenzgeb. (3) [Results in Mathematics and Related Areas (3)], vol. 25. Springer, Berlin (1993) zbMATHGoogle Scholar
  18. 18.
    Epstein, H.: Fixed points of composition operators. II. Nonlinearity 2(2), 305–310 (1989) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Feigenbaum, M.J.: Quantitative universality for a class of nonlinear transformations. J. Stat. Phys. 19(1), 25–52 (1978) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Fenichel, N.: Asymptotic stability with rate conditions. Indiana Univ. Math. J. 23, 1109–1137 (1973/74) CrossRefMathSciNetGoogle Scholar
  21. 21.
    Feigenbaum, M.J., Kadanoff, L.P., Shenker, S.J.: Quasiperiodicity in dissipative systems: a renormalization group analysis. Physica D 5(2–3), 370–386 (1982) ADSCrossRefMathSciNetGoogle Scholar
  22. 22.
    Glass, L.: Cardiac arrhythmias and circle maps—a classical problem. Chaos 1(1), 13–19 (1991) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Graczyk, J., Świa̧tek, G.: Critical circle maps near bifurcation. Commun. Math. Phys. 176(2), 227–260 (1996) ADSzbMATHCrossRefGoogle Scholar
  24. 24.
    Herman, M.R.: Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations. Publ. Math. Inst. Hautes Études Sci. 49, 5–233 (1979) zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Heiberger, R.M., Holland, B.: Statistical Analysis and Data Display: An Intermediate Course with Examples in S-Plus, R, and SAS. Springer Texts in Statistics. Springer, Berlin (2004). 0-387-40270-5 Google Scholar
  26. 26.
    Hida, Y., Li, X., Bailey, D.H.: QD (quad-double/double-double computation package). Available electronically at (2005)
  27. 27.
    Ignatov, A.M.: Trivelpiece-Gould modes in a corrugated plasma slab. Phys. Rev. E 51(2), 1391–1399 (1995) ADSCrossRefGoogle Scholar
  28. 28.
    Jorba, À., Olmedo, E.: On the computation of reducible invariant tori on a parallel computer. SIAM J. Appl. Dyn. Syst. 8(4), 1382–1404 (2009) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems. Encycl. Math. Appl., vol. 54. Cambridge University Press, Cambridge (1995) zbMATHGoogle Scholar
  30. 30.
    Katznelson, Y., Ornstein, D.S.: The differentiability of the conjugation of certain diffeomorphisms of the circle. Ergod. Theory Dyn. Syst. 9(4), 643–680 (1989) zbMATHMathSciNetGoogle Scholar
  31. 31.
    Khanin, K.M., Sinaĭ, Ya.G.: A new proof of M. Herman’s theorem. Commun. Math. Phys. 112(1), 89–101 (1987) ADSzbMATHCrossRefGoogle Scholar
  32. 32.
    Khanin, K., Teplinsky, A.: Herman’s theory revisited. Invent. Math. 178(2), 333–344 (2009) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Lanford III, O.E.: Functional equations for circle homeomorphisms with golden ratio rotation number. J. Stat. Phys. 34(1–2), 57–73 (1984) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Lanford III, O.E., de la Llave, R.: Solution of the functional equation for critical circle mappings with golden rotation number. Manuscript Google Scholar
  35. 35.
    Luque, A., Villanueva, J.: Computation of derivatives of the rotation number for parametric families of circle diffeomorphisms. Physica D 237(20), 2599–2615 (2008) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Mestel, B.: A computer assisted proof of universality for cubic critical maps of the circle with golden mean rotation number. PhD thesis, University of Warwick (1984) Google Scholar
  37. 37.
    Moser, J.: A rapidly convergent iteration method and non-linear differential equations. II. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (3) 20, 499–535 (1966) Google Scholar
  38. 38.
    Moser, J.: A rapidly convergent iteration method and non-linear partial differential equations. I. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (3) 20, 265–315 (1966) Google Scholar
  39. 39.
    Moser, J., Pöschel, J.: An extension of a result by Dinaburg and Sinaĭon quasiperiodic potentials. Comment. Math. Helv. 59(1), 39–85 (1984) zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Östlund, S., Rand, D., Sethna, J., Siggia, E.: Universal properties of the transition from quasiperiodicity to chaos in dissipative systems. Physica D 8(3), 303–342 (1983) ADSCrossRefMathSciNetGoogle Scholar
  41. 41.
    Poincaré, H.: Sur les courbes définies par les équations différentielles. J. Math. Pures Appl. 1, 167–244 (1885) Google Scholar
  42. 42.
    Pommeau, Y., Maneville, P.: Intermittent transition to turbulence in dissipative dynamical systems. Commun. Math. Phys. 74(2), 189–197 (1980) ADSCrossRefGoogle Scholar
  43. 43.
    Risler, E.: Linéarisation des perturbations holomorphes des rotations et applications. Mém. Soc. Math. Fr. (N.S.) 77, viii+102 (1999) Google Scholar
  44. 44.
    Rüssmann, H.: On optimal estimates for the solutions of linear partial differential equations of first order with constant coefficients on the torus. In: Dynamical Systems, Theory and Applications, Rencontres, Battelle Res. Inst., Seattle, Wash., 1974. Lecture Notes in Phys., vol. 38, pp. 598–624. Springer, Berlin (1975) CrossRefGoogle Scholar
  45. 45.
    Schaefer, H.: Topological vector spaces. In: Graduate Texts in Mathematics, vol. 3. Springer, New York (1971). Third printing corrected Google Scholar
  46. 46.
    Seara, T.M., Villanueva, J.: On the numerical computation of Diophantine rotation numbers of analytic circle maps. Physica D 217(2), 107–120 (2006) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Shenker, S.J.: Scaling behavior in a map of a circle onto itself: empirical results. Physica D 5(2–3), 405–411 (1982) ADSCrossRefMathSciNetGoogle Scholar
  48. 48.
    Shraiman, B.I.: Transition from quasiperiodicity to chaos: a perturbative renormalization-group approach. Phys. Rev. A 29(6), 3464–3466 (1984) ADSCrossRefMathSciNetGoogle Scholar
  49. 49.
    Sinaĭ, Y.G., Khanin, K.M.: Renormalization group method in the theory of dynamical systems. Int. J. Mod. Phys. B 2(2), 147–165 (1988) ADSCrossRefGoogle Scholar
  50. 50.
    Sinaĭ, Y.G., Khanin, K.M.: Smoothness of conjugacies of diffeomorphisms of the circle with rotations. Usp. Mat. Nauk 44(1(265)), 57–82, 247 (1989) Google Scholar
  51. 51.
    Świątek, G.: Rational rotation numbers for maps of the circle. Commun. Math. Phys. 119(1), 109–128 (1988) zbMATHCrossRefGoogle Scholar
  52. 52.
    Tresser, C., Coullet, P.: Itérations d’endomorphismes et groupe derenormalisation. C. R. Acad. Sci. Paris Sér. A–B 287(7), A577–A580 (1978) MathSciNetGoogle Scholar
  53. 53.
    Vano, J.: A Nash-Moser implicit function theorem with Whitney regularity and applications. PhD thesis, University of Texas at Austin. Available electronically at (2002)
  54. 54.
    Yampolsky, M.: Hyperbolicity of renormalization of critical circle maps. Publ. Math. Inst. Hautes Études Sci. 96, 1–41 (2003), 2002 Google Scholar
  55. 55.
    Yampolsky, M.: Renormalization horseshoe for critical circle maps. Commun. Math. Phys. 240(1–2), 75–96 (2003) ADSzbMATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    Yoccoz, J.-C.: Conjugaison différentiable des difféomorphismes du cercle dont le nombre de rotation vérifie une condition diophantienne. Ann. Sci. École Norm. Sup. (4) 17(3), 333–359 (1984) zbMATHMathSciNetGoogle Scholar
  57. 57.
    Yoccoz, J.C.: Il n’y a pas de contre-exemple de Denjoy analytique. C. R. Acad. Sci. Paris Sér. I Math. 298(7), 141–144 (1984) zbMATHMathSciNetGoogle Scholar
  58. 58.
    Yoccoz, J.-C.: Analytic linearization of circle diffeomorphisms. In: Dynamical Systems and Small Divisors, Cetraro, 1998. Lecture Notes in Math., vol. 1784, pp. 125–173. Springer, Berlin (2002) CrossRefGoogle Scholar
  59. 59.
    Zehnder, E.: Generalized implicit function theorems with applications to some small divisor problems. I. Commun. Pure Appl. Math. 28, 91–140 (1975) zbMATHCrossRefMathSciNetGoogle Scholar
  60. 60.
    Zehnder, E.: Generalized implicit function theorems with applications to some small divisor problems. II. Commun. Pure Appl. Math. 29(1), 49–111 (1976) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Texas at AustinAustinUSA
  2. 2.Departament de Matemàtica Aplicada IUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations